Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Las Vegas, NV

August 9, 2005Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 9, 2005, 12:53 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 12:53 PM MST (19:53 UTC)
Expired
Aug 9, 2005, 1:45 PM MST
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 155 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 7.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 091954
SVRVEF
AZC015-CAC071-092045-
/O.NEW.KVEF.SV.W.0066.050809T1953Z-050809T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1253 PM PDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOHAVE COUNTY IN NORTHWEST ARIZONA
  FAR SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES LAKE HAVASU CITY...VIDAL JUNCTION...PARKER DAM

* UNTIL 145 PM PDT(145 PM MST)

* AT 1242 PM PDT(1242 PM MST)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 8 MILES EAST OF DESERT HILLS TO 21
  MILES NORTHWEST OF VIDAL JUNCTION...OR ALONG A LINE EXTENDING FROM
  11 MILES NORTHEAST OF LAKE HAVASU CITY TO 28 MILES WEST OF LAKE   
  HAVASU CITY. THESE STORMS WERE MOVING SOUTH AT ABOUT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  EARP AND BIG RIVER.

LAT...LON 3442 11489 3411 11496 3410 11447 3428 11393
      3467 11410

$$

RUNK
2 follow-up statements
000 
WWUS55 KVEF 092029
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
126 PM PDT TUE AUG 9 2005

AZC015-CAC071-092045-
/O.CON.KVEF.SV.W.0066.000000T0000Z-050809T2045Z/
MOHAVE AZ-SAN BERNARDINO CA-
126 PM PDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM PDT
(145 PM MST) FOR SOUTHEASTERN SAN BERNARDINO AND SOUTH CENTRAL 
MOHAVE COUNTIES...

AT 117 PM PDT (117 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF LAKE HAVASU CITY 
TO 17 MILES NORTHWEST OF VIDAL JUNCTION...MOVING SOUTH AT 10 MPH.

AT 110 PM PDT (110 PM MST)...A SPOTTER IN LAKE HAVASU CITY REPORTED 
EXTREMELY STRONG WINDS BUT HAD NO ESTIMATE OF THE SPEED.
 
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKER 
DAM AND EARP.

LAT...LON 3442 11489 3411 11496 3410 11447 3428 11393
      3467 11410

$$

RUNK
000 
WWUS55 KVEF 092043
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
141 PM PDT TUE AUG 9 2005

AZC015-CAC071-092051-
/O.EXP.KVEF.SV.W.0066.000000T0000Z-050809T2045Z/
MOHAVE AZ-SAN BERNARDINO CA-
141 PM PDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN BERNARDINO 
AND SOUTHERN MOHAVE COUNTIES EXPIRES AT 145 PM PDT (145 PM MST)...

THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER SOUTHERN MOHAVE COUNTY 
ARIZONA AND FAR SOUTHEASTERN SAN BERNARDINO COUNTY CALIFORNIA 
THROUGH MID-AFTERNOON. PERIODS OF MODERATE RAIN AND GUSTY WINDS WILL 
ACCOMPANY SOME OF THE STRONGER STORMS. HOWEVER...THE SEVERE 
THUNDERSTORM THREAT HAS DIMINISHED AND THE WARNING WILL BE ALLOWED 
TO EXPIRE ON SCHEDULE AT 145 PM. 

LAT...LON 3442 11489 3411 11496 3410 11447 3428 11393
      3467 11410

$$

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:15 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 8:15 AM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
815 AM PDT TUE AUG 9 2005

.SYNOPSIS...WEAK FLOW WILL PERSIST THE NEXT COUPLE OF DAYS...
ALLOWING MONSOONAL MOISTURE TO REMAIN IN PLACE AND A CONTINUANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE SOUTHERN GREAT
BASIN AND MOHAVE DESERT. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL THROUGHOUT THE PERIOD.
&&

.UPDATE...UPDATED SEVERAL ZONES FOR INCREASED CLOUD COVER AND
INCREASED SHOWER AND THUNDERSTORM COVERAGE THIS MORNING AS LARGE
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO SAG SLOWLY SOUTH FROM
LINCOLN COUNTY INTO CLARK AND MOHAVE COUNTIES.
&&

.PREV DISCUSSION...320 AM PDT TUE AUG 9...SHORT TERM...OUTFLOW
BOUNDARY FROM EARLIER CONVECTION ACROSS SOUTHERN LINCOLN COUNTY
KICKED OFF AN AREA OF THUNDERSTORMS OVER NORTHEAST CLARK THAT
CONTINUED TO SPAWN ADDITIONAL THUNDERSTORMS ACROSS THE LAS VEGAS
VALLEY THE PAST FEW HOURS. A FEW LOCATIONS ON THE EAST SIDE OF TOWN
RECEIVED 0.12 INCHES...LIGHTER MORE ISOLATED AMOUNTS WERE FOUND
ACROSS THE WEST. MCCARRAN ONLY RECEIVED A TRACE OF PRECIP.
THUNDERSTORM THAT DEVELOPED NEAR HENDERSON AIRPORT AND PUSHED TO THE
SOUTH OVER SLOAN...PUT 0.28 INCHES IN THE ALERT GAGE AT SLOAN. THE
HIGHEST MEASURED TOTAL WAS AT BUNKERVILLE WHERE 0.62 WAS RECORDED.
DEFORMATION ZONE PERSISTS ACROSS SOUTHERN NEVADA THIS
MORNING...ENABLING A CONTINUANCE OF NOCTURNAL CONVECTION OVER
LINCOLN COUNTY AND NORTHERN CLARK COUNTY. EXPECT MAINLY ISOLATED
THUNDERSTORMS TO CONTINUE IN CLARK...LINCOLN...AND NORTHERN MOHAVE
THE REMAINDER OF THE NIGHT. THE LATEST NAM PLACES DEFORMATION ZONE
OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THIS AFTERNOON...AND HAVE
BUMPED POPS UP SLIGHTLY...PARTICULARLY OVER THE HIGHER TERRAIN. NO
SIGNIFICANT CHANGES...MOISTURE REMAINS IN PLACE AND FLOW REMAINS
VERY WEAK. MODELS INDICATING MID LEVEL MOISTURE PUSHES TO THE NORTH
TONIGHT AND WILL BE IN PLACE OVER NORTHERN PORTIONS OF CWA FOR
WEDNESDAY. MODELS INDICATING DRIER AIR BEGINNING TO PUSH INTO THE
NORTHWEST PORTIONS OF CWA WEDNESDAY NIGHT AND THURSDAY...GRADUALLY
PROVIDING SOME DRYING...HOWEVER PLENTY OF LOW LEVEL AND RECYCLED
MOISTURE WILL REMAIN...PARTICULARLY ACROSS LINCOLN AND MOHAVE
COUNTIES ON THURSDAY. TEMPERATURES CONTINUE TO BE BELOW NORMAL
THROUGHOUT THE PERIOD.

.LONG TERM...MEDIUM RANGE MODELS STILL INSIST ON SHIFTING MONSOON
MOISTURE BOUNDARY SLOWLY EASTWARD INTO MOHAVE COUNTY BY DAY 7
(MONDAY). LATEST SUITE OF SOLUTIONS DEFINITELY NOT AS AGGRESSIVE
WITH SCOURING LOW LEVEL MOISTURE ENTIRELY OUT OF CWA AS 24 HOURS
AGO. WILL KEEP ISOLATED/SCATTERED THUNDERSTORMS GOING FRIDAY-SUNDAY
AND ISOLATED FOR MOHAVE COUNTY MONDAY. OPERATIONAL GFS INDICATING
LONGWAVE TROUGH DIGGING FURTHER SOUTH DOWN WEST COAST LATE NEXT
WEEK. THIS WOULD LEAD TO DRIER SOUTHWEST FLOW. DURING MONSOON SEASON
WONT BELIEVE UNTIL I SEE IT.
&&

.AVIATION...TAF ADEQUATELY COVERS EXPECTED CONDITIONS AT KLAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WITHIN THE BEATTY
AND MORMON MESA CORRIDORS THROUGH 17 UTC. SCATTERED THUNDERSTORMS
WILL IMPACT ALL CORRIDORS AFTER 20 UTC THROUGH 06Z THIS EVENING.
THESE STORMS WILL HAVE VERY SLOW MOVEMENT AND ONCE AGAIN WILL NEED
TO WATCH OUTFLOW BOUNDARIES LATE THIS AFTERNOON/EVENING FOR POSSIBLE
IMPACTS ON KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

HARRISON/CZYZYK/PIERCE
Hazardous weather outlook, Aug 9, 9:50 AM MST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT TUE AUG 9 2005

AZZ001>003-036-CAZ027>029-NVZ016>022-101700-
DEATH VALLEY NATIONAL PARK CA-LAKE HAVASU AND FORT MOHAVE AZ-
LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-NORTHWEST PLATEAU AZ-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
950 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

THE AIRMASS REMAINS MOIST AND UNSTABLE. SLOW MOVING THUNDERSTORMS
WILL POSE A THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AIRMASS WILL REMAIN FAIRLY MOIST AND UNSTABLE WITH A CHANCE OF
THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ026-NVZ014-015-091700-
ESMERALDA AND CENTRAL NYE COUNTY NV-LINCOLN COUNTY NV-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
950 AM PDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE
AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD PRODUCE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...

THE AIRMASS WILL REMAIN FAIRLY MOIST AND UNSTABLE WITH A CHANCE OF
THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:21 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 9, 9:34 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 9, 11:37 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 9, 1:28 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 9, 11:05 AM MSTFlash Flood WarningVEFInyo, San Bernardino115 min
Aug 9, 11:25 AM MSTFlash Flood WarningVEFSan Bernardino2 hr
Aug 9, 4:15 PM MSTFlash Flood WarningVEFSan Bernardino60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.